Horizon Blog

Free Opioid Overdose Prevention Training

May 15th, 2020

woman learning on computerOverdoses are on the rise throughout Western New York. While overdoses have always been a reality in substance use treatment and recovery, during such a difficult time in our world, they are even more prominent with the stress of recent changes. Whether you or a loved one has or does struggle with substance use, or you just want to learn more, we encourage everyone to get educated and take advantage of our free Opiate Overdose Prevention training!

Here are some quick facts & education tips.

Know the signs of an overdose: Person is passed out and you cannot wake them up. Breathing is very slow, making gurgling sounds or no breathing sounds at all. Lips can be blue or grayish color.

Check for a response: Shake and yell to try and get them to respond. If no response, grind your knuckles into their chest bone for 5-10 seconds. If still not responsive, call 911.

Call 911: Tell the dispatcher you believe this to be an overdose. This allows first responders to come prepared. If you report an overdose, you and the overdosed person have significant protection under NYS law from being charged with drug possession, even if drugs were shared. The priority is to make sure all are safe.

Administer Narcan: If you have Narcan in your home, which we highly recommend all homes have at least one kit, administer Narcan per instructions. Our Opiate Overdose Prevention training goes into depth on how to properly store and administer Narcan.

Common Questions:

What is Narcan? Narcan, also known as Naloxone, is a drug used to counter the effects of an opiate overdose. It is specifically used to counteract life-threatening effects on the central nervous system and respiratory system. It can be easily administered through a nasal spray and is a “do no harm drug.” If someone is not experiencing an overdose, it will not affect or hurt them.

Where can I get a Narcan kit? Narcan kits can be found at most pharmacies and are covered by many insurances. Horizon also has a limited amount of kits available to the public.

Rescue breathing steps
*Perform only if you feel comfortable.

  • Tilt head back, lift chin and pinch nose.
  • Start with two breaths into the mouth. Continue with one breath every five seconds. The person’s chest should rise and fall with each breath. If not, check to make sure the head is tilted back and the mouth is clear.
  • Keep doing rescue breathing until the person breathes on their own or medical help arrives.

Being prepared is important, even if you think you will never use it. If someone you know is using opiates, this is a way you can help. Education is a positive and powerful step in helping to fight the opioid crisis. If you are interested in our virtual Opiate Overdose Prevention training, please contact our Parent and Family Support Coordinator, Colleen Babcock, at CBabcock@horizon-health.org or 716.907.2985.

For more information on Narcan, please visit narcan.com, opiate overdose prevention toolkit and watch this helpful video on Narcan instructions.

If looking for information on mental health and/or substance use counseling and treatment services, call our Admissions Team at 716.831.1800.
We are in this together!

Leave a Reply